Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 38, NWS Albuquerque, NM

September 29, 2019

NWS Albuquerque, NM issued this wind advisory at Sep 29, 2019, 2:50 AM MDT. It took effect at Sep 29, 2019, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2019, 2:50 AM MDT (08:50 UTC)
In effect from
Sep 29, 2019, 12:00 PM MDT
Expired
Sep 29, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

145 
WWUS75 KABQ 290850
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
250 AM MDT Sun Sep 29 2019

NMZ502-505-527>531-291800-
/O.NEW.KABQ.WI.Y.0038.190929T1800Z-190930T0200Z/
Chuska Mountains-West Central Plateau-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-
250 AM MDT Sun Sep 29 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

* WHAT...South southwest winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Chuska Mountains, West Central Plateau, Raton Ridge 
  and Johnson Mesa, Far Northeast Highlands, Northeast 
  Highlands, Union County and Harding County.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects such
  as lawn furniture and garbage cans. Strong cross winds can be
  expected on west to east oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
301 
WWUS75 KABQ 291740
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1140 AM MDT Sun Sep 29 2019

NMZ502-505-527>531-300200-
/O.CON.KABQ.WI.Y.0038.190929T1800Z-190930T0200Z/
Chuska Mountains-West Central Plateau-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-
1140 AM MDT Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...South southwest winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Chuska Mountains, West Central Plateau, Raton Ridge 
  and Johnson Mesa, Far Northeast Highlands, Northeast 
  Highlands, Union County and Harding County.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects such 
  as lawn furniture and garbage cans. Strong cross winds can be 
  expected on west to east oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
212 
WWUS75 KABQ 300141
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
741 PM MDT Sun Sep 29 2019

NMZ502-505-527>531-300245-
/O.EXP.KABQ.WI.Y.0038.000000T0000Z-190930T0200Z/
Chuska Mountains-West Central Plateau-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-
741 PM MDT Sun Sep 29 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Strong south to southwest winds have diminished over the advisory
area early this evening. While winds will occasionally be gusty
during the rest of the evening and overnight, they are not
expected to reach advisory criteria, therefore the advisory will
be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Sep 29, 2:37 AM MDT, 13 minutes earlier.

Area forecast discussion, Sep 29, 2:37 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
237 AM MDT Sun Sep 29 2019

.SYNOPSIS...
A heavy rain event is becoming more and more likely for much of
eastern New Mexico Monday through Tuesday. A strong tap of tropical
moisture is expected to produce a long duration of fast moving storms
producing heavy rainfall passing over the same areas repeatedly from
Lincoln County northeastward through eastern New Mexico late Monday
through Tuesday. Flash flooding will be a main concern during this
time. Meanwhile, breezy to windy today with peak gusts of 40 to 50
mph possible over near the Arizona border from Gallup into the Chuska
Mountains as well as the northeastern plains and highlands from
Raton to Las Vegas to Clayton. Isolated storms are possible over
Chaves County and the caprock by Clovis where a storm or two could
become severe this afternoon. Southwest winds will remain breezy to
windy Monday as well.

&&

.DISCUSSION...
Today...New Mexico will be caught between a deep low digging into the
western CONUS and a strengthening high over the southeastern CONUS
setting up increasing southwest flow aloft. Increasing instability
combining with a deep sfc trough developing over eastern CO will set
the stage for breezy to windy conditions this afternoon. A wind
advisory will be hoisted for much of northeastern NM as well as the
Chuska Mountains and West Central Plateau to include Gallup. Peak
gusts will reach up to 40-50mph during the afternoon hours.
Meanwhile, Gulf moisture will still be skirting into southeastern NM
producing continued storm activity there. High moisture profiles
coupled with bulk shear of 40kts will allow for a marginal risk of
severe storms. Coverage is expected to be light however, hugging the
TX border.

Early Week...By Monday the pressure gradient b/w the upper low to the
northwest and high to the east will be at its steepest, funneling
sfc Gulf moisture further into eastern NM. Several speed maxes will
also rotate through the flow aloft Mon-Tue creating a water hose of
moisture into the eastern half of the state. As a result, confidence
continues to grow for a long duration heavy rain event beginning
Monday. The GFS and ECMWF show the greatest threat potential for
flash flooding late Mon through Tue morning as even more tropical
moisture from the EPAC gets funneled up. This will increase PWATs
across eastern NM into the 1.50"-1.75" range, 3 to 4 std devs above
normal. Model guidance continues to show this moisture fueling lines
of fast moving storms over eastern NM likely training over the same
areas repeatedly or being anchored to the Sacramento Mountains. This
pattern will hold true through Tue morning allowing for a long
duration heavy rain event. The upper low begins to open up late Tue and
allow westerly flow to push the moisture into TX and shut down the
water hose of tropical moisture. QPF estimates of 2-4" is quite
reasonable at this time over a section focusing from the south-
central mountains northeastward through Lincoln and DeBaca Counties
to Quay County with 1-3" over adjoining counties over a 36-48 hour
period. Localized areas could see even higher than that. Meanwhile,
breezy to windy conditions will remain over much of the state Monday
as well. Temperatures across the east will take a dip into the low
to mid 80s and this may be too hot still given the expected
persistent cloud cover Monday.

Late Week...The trough to the west opens up with the wave axis moving
through CO Wed with drier and clearer conditions Wed. Enough moisture
will likely hold onto far eastern NM where lingering showers and
storms will be possible near the TX border. A backdoor cold front
will swing through eastern NM Thursday keeping the east cooler and
wetter. Confidence falls for how far westward the backdoor front
makes it with the GFS swinging it through much of the state and the
last bits of tropical moisture joining it to bring showers and storms
to a good chunk of the entire state to end the week. Meanwhile the
latest 00Z ECMWF only takes the front into the RGV with westerlies
kicking the moisture back east Saturday and keeping western and
central NM dry.

24/RJH

&&

.FIRE WEATHER...
Upper level winds will remain strong today. In fact, they will even
strengthen a bit with a stout surface pressure gradient also
developing to the lee of the Rockies in CO. Breezy to windy
conditions will spread across the forecast area by the afternoon
with the highest speeds found over the northwestern and northeastern
corners of NM where gusts may occasionally reach 45 to 50 mph. High
temperatures today will stay within a degree or two of seasonal
averages in far western NM, but into the eastern plains readings
will rise upwards of 10 degrees above normal. Minimum afternoon RH
will drop close to our critical 15 percent threshold in parts of the
middle Rio Grande valley today where winds will also be marginally
critical for an hour or two.

A windy forecast is in store again for Monday as the synoptic
pattern slowly evolves. With the dryline inching northwestward and
sharpening, areas on west side of the boundary will observe lower RH
values of 10 to 15 percent. This will yield a couple hours of
locally critical conditions west of the Continental Divide Monday
afternoon while the strongest wind speeds are displaced and once
again impact the northeastern corner of NM. Wetting (and soaking)
rainfall chances will quickly escalate to the east of the dryline
late Monday and into Tuesday. This will keep the areas west of the
Continental Divide as a focal point for any fire weather concerns
going into Tuesday due to the critical RH. Fortunately, wind speeds
will decrease Tuesday, but it will still remain breezy in many
locations. Rain chances still appear to lower slightly on Wednesday,
but moisture is expected to make a more convincing return into
Thursday and Friday with wetting rainfall chances rising again.

52

&&

.AVIATION...
06Z TAF CYCLE
Showers and thunderstorms are currently moving across southeastern
New Mexico with additional cells taking shape in east central parts
of the state. Through 29/1200UTC storms will likely pass within the
vicinity of KSXU, KCVS, and KTCC, but should stay northeast of KROW.
Abrupt and gusty downburst winds will accompany along with hail and
brief downpours that will temporarily reduce ceilings/visibility.
Stiff south southwest winds will be found a couple to five thousand
feet AGL through morning, creating some LLWS and choppy conditions in
a few areas. The stronger winds aloft will mix down to the surface
through the day Sunday, and occasional gusts of 25 to 45 kt will be
common with northern parts of the state observing the strongest
speeds. New development of thunderstorms will commence Sunday
afternoon in east central to southeastern New Mexico with strong to
severe cells dropping larger hail and gusty winds.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  80  50  80  45 /   0   0   0   0
Dulce...........................  75  40  76  38 /  20  10   0   0
Cuba............................  76  49  76  47 /   5   0   0   5
Gallup..........................  75  44  78  40 /   0   0   0   0
El Morro........................  74  42  77  39 /   0   0   0   0
Grants..........................  77  44  81  41 /   0   0   0   0
Quemado.........................  74  44  78  43 /   0   0   0   0
Datil...........................  74  45  77  45 /   0   0   0   5
Glenwood........................  80  53  82  53 /   0   0   0   0
Chama...........................  69  39  71  38 /  20  10   0   5
Los Alamos......................  75  52  77  54 /   0   0  10  20
Pecos...........................  77  51  78  53 /   5   5  20  30
Cerro/Questa....................  72  47  74  47 /   0   0   5  10
Red River.......................  63  41  67  41 /   0   5   5  10
Angel Fire......................  68  39  71  37 /   0   5  10  20
Taos............................  75  45  78  46 /   0   0   5  10
Mora............................  75  46  77  46 /   5   5  20  30
Espanola........................  81  51  83  53 /   0   0  10  20
Santa Fe........................  76  52  78  55 /   0   5  10  30
Santa Fe Airport................  79  50  82  53 /   0   0  10  20
Albuquerque Foothills...........  82  57  83  58 /   0   0  10  20
Albuquerque Heights.............  83  56  85  58 /   0   0  10  10
Albuquerque Valley..............  85  55  86  57 /   0   0   5  10
Albuquerque West Mesa...........  84  55  85  57 /   0   0   5  10
Los Lunas.......................  85  53  87  56 /   0   0  10  20
Rio Rancho......................  83  54  85  57 /   0   0   5  10
Socorro.........................  87  56  88  58 /   0   0  10  30
Sandia Park/Cedar Crest.........  76  54  77  56 /   0   0  10  20
Tijeras.........................  79  53  81  56 /   0   0  10  20
Moriarty/Estancia...............  82  46  82  50 /   0   5  20  30
Clines Corners..................  79  51  77  53 /   5   5  30  40
Gran Quivira....................  79  52  79  54 /   0   5  30  40
Carrizozo.......................  82  58  79  59 /   5  10  40  60
Ruidoso.........................  76  55  71  54 /  10  20  70  70
Capulin.........................  78  53  78  54 /   5  10  20  40
Raton...........................  83  49  82  52 /   0  10  10  30
Springer........................  82  49  83  52 /   5  10  20  40
Las Vegas.......................  79  50  78  52 /   5  10  30  40
Clayton.........................  85  62  82  60 /  10  10  30  50
Roy.............................  82  56  79  57 /  10  10  40  50
Conchas.........................  90  62  86  62 /  10  20  50  70
Santa Rosa......................  88  61  83  62 /  10  10  60  60
Tucumcari.......................  90  66  86  64 /  10  20  50  70
Clovis..........................  85  65  81  62 /  30  30  60  70
Portales........................  87  65  82  63 /  30  30  50  70
Fort Sumner.....................  87  64  83  62 /  10  30  70  70
Roswell.........................  91  67  85  66 /  10  30  60  70
Picacho.........................  86  60  80  60 /  10  20  70  70
Elk.............................  83  58  75  58 /  10  20  70  80

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM MDT this evening for the
following zones... NMZ502-505-527>531.

&&

24
Hazardous weather outlook, Sep 28, 3:20 AM MDT, 23 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
320 AM MDT Sat Sep 28 2019

NMZ501>540-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
320 AM MDT Sat Sep 28 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for strong to severe storms over far eastern
New Mexico today. Strong to damaging winds with large hail will be the
main hazards from any severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Confidence continues to grow for a heavy rain event over eastern New
Mexico and the south-central mountains Monday through Tuesday. Flash
flooding will be a concern where storms train or pass over the same
area of the eastern plains repeatedly or anchor over the same spot
in the Sacramento Mountains.

Breezy to windy southwest winds will peak Sunday and Monday focusing
over the western high terrain and northeastern plains, with gusts of
40 to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this weekend and early next week
due to severe weather and heavy rainfall.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:40 PM MDTSevere Thunderstorm WarningABQRoosevelt22 min
Sep 29, 4:31 PM MDTSevere Thunderstorm WarningABQChaves44 min
Sep 29, 5:23 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt52 min

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.